Alert archive / Kansas / Areal Flood Warnings in 2012
Areal Flood Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at Mar 20, 2012, 10:22 AM CDT for 6 counties in Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2012, 10:22 AM CDT (15:22 UTC)
- Expired
- Mar 20, 2012, 10:15 PM CDT
- In force
- 12 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allen County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Tulsa radar (KINX), 152 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -85 m²/s²
- 0-3 km storm-relative helicity
- 439 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Mar 20, 7:14 AM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Mar 20, 7:14 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 714 AM CDT TUE MAR 20 2012 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN ISSUE FOR THIS TAF PERIOD WILL BE POTENTIALLY LIFR CONDITIONS WITH LOW CIGS AND BR PARTICULARLY DURING THE SECOND PORTION OF THE TAF PERIOD. ANOTHER CONCERN IS THE CONTINUED CHANCES OF PRECIPITATION THROUGHOUT THE TAF PERIOD. A MID AND UPPER LEVEL LOW WILL SLIDE NORTHEAST THROUGH THE DAY. THE CONTINUAL SURGE OF MOISTURE ASSOCIATED WITH THE MOVEMENT OF THIS SYSTEM WILL REDEVELOP AND SPREAD PRECIPITATION TO ALL SITES AROUND 15Z. EXPECT THAT THE CHANCE FOR SHOWERS WILL GRADUALLY DIMINISH BY THE LATE AFTERNOON WITH DRIER AIR MOVING INTO THE AREA...HOWEVER VCSH WILL REMAIN IN THE EVENING FOR ALL BUT KCNU WHICH WILL HAVE SHRA FOR A MAJORITY OF THE TAF PERIOD. THERE COULD BE DEVELOPMENT OF BR IN THE LATTER PART OF THE TAF PERIOD AS THE SURFACE LOW KEEPS LIGHT AND VARIABLE WINDS OVER THE FORECAST AREA IN ADDITION TO THE RECENT PRECIPITATION AND HIGH VALUES OF LOW LEVEL MOISTURE. MODELS HAVE HINTED AT DROPPING CONDITIONS TO LIFR FOR MANY OF THE SITES....BUT WAS PESSIMISTIC BASED ON HOW THE MODELS HANDLED THE CONDITIONS THIS PAST NIGHT WITH MINIMAL DEVELOPMENT. THERE IS ENOUGH CONFIDENCE TO INDICATE A DROP IN THE VIS AND CIG TO IFR CONDITIONS AROUND 6Z FOR ALL SITES. ONGOING FORECAST WAS FAIRLY REPRESENTATIVE WITH A FEW MODIFICATIONS MADE TO CORRESPOND TO THE CURRENT ENVIRONMENTAL CONDITIONS AND THE ADDITIONAL VIS REDUCTIONS AS MENTIONED VJP && .PREV DISCUSSION... /ISSUED 339 AM CDT TUE MAR 20 2012/ DISCUSSION... FORECAST CONCERNS/HIGHLIGHTS CONTINUE TO FOCUS AROUND WIDESPREAD PRECIPITATION CHANCES ACROSS THE AREA OVER THE NEXT FEW DAYS. ANOTHER ROUND OF WIDESPREAD SHOWERS/EMBEDDED THUNDERSTORMS IS EXPECTED TO MOVE NORTH/NORTHWEST INTO THE FORECAST AREA THIS MORNING...AS A SIGNIFICANT LOBE OF MID/UPPER ENERGY ROTATES NORTH ACROSS THE SOUTHERN PLAINS. BEST POTENTIAL FOR CONTINUED HEAVY RAIN WILL BE OVER EASTERN/SOUTHEAST KANSAS WHERE GREATEST 925-800MB MOISTURE TRANSPORT WILL RESIDE. PER MODEL QPF CONSENSUS...ANOTHER 1-2 INCHES WILL BE POSSIBLE OVER FAR EASTERN/SOUTHEAST KS TODAY...WITH ADDITIONAL AMOUNTS GENERALLY LESS THAN 0.50-1.00 INCHES WEST OF THE FLINT HILLS. CENTRAL KS WILL EVEN GET IN ON THE RAIN BY LATE THIS MORNING AND THIS AFTERNOON...WITH ADDITIONAL AMOUNTS LESS THAN ONE-HALF INCH THERE. HAS WAS THE CASE MUCH OF YESTERDAY AND OVERNIGHT...INSTABILITY IS WEAK...SO NOT EXPECTING SUPER HIGH RAINFALL RATES WITH SOUTHEAST KS ACTIVITY TODAY...SO THINKING FLASH FLOOD THREAT IS LOW. HOWEVER...GIVEN THAT FAR SOUTHEAST KS HAS ALREADY RECEIVED A SOLID 2-3 INCHES OF RAIN SINCE THE RAIN BEGAN YESTERDAY...AND ANOTHER 1-2 INCHES WILL BE POSSIBLE TODAY...THINKING AREAS OF LOW-LAND FLOODING (FLOODING OF FLOOD-PRONE AREAS AND LOW WATER CROSSINGS) ARE A DEFINITE POSSIBILITY. ADDITIONALLY...DECENT RIVER/STREAM RISES HAVE BEEN NOTED OVER SOUTHEAST KS PER AUTOMATED GAGES ALONG THE FALL...VERDIGRIS AND NEOSHO RIVERS...WITH THIS TREND LIKELY CONTINUING TODAY. NOT ANTICIPATING MAJOR RIVER FLOODING...ALTHOUGH SHOULD SEE SEVERAL RIVER FORECAST POINTS EXCEED MINOR FLOOD STAGE. CANNOT RULE OUT A FEW POINTS APPROACHING OR SLIGHTLY EXCEEDING MODERATE FLOOD STAGE...BUT DO NOT THINK THIS'LL BE WIDESPREAD. ANTICIPATING MODEST TO HIGH PRECIPITATION CHANCES CONTINUING TONIGHT THROUGH THURSDAY/THURSDAY NIGHT...AS THE UPPER LOW SLOWLY MEANDERS NORTHEAST ACROSS THE SOUTHERN/CENTRAL PLAINS. HOWEVER...WITH MAIN AXIS OF HIGH PRECIPITABLE WATERS AND MOISTURE TRANSPORT SHIFTING EAST/NORTHEAST...THINKING THE THREAT FOR WIDESPREAD HEAVY RAINFALL WILL BE DONE AFTER THIS EVENING...WITH LIGHT/MODERATE PRECIPITATION INTENSITY EXPECTED THEREAFTER. HOWEVER...ANY ADDITIONAL RAINFALL WILL ONLY EXACERBATE ONGOING FLOODING. ALL PRECIPITATION CHANCES SHOULD FINALLY EXIT THE FORECAST AREA BY FRIDAY-FRIDAY NIGHT...AS UPPER LOW GETS KICKED EASTWARD IN RESPONSE TO LONGWAVE TROUGHING APPROACHING THE WEST COAST...WITH UPPER RIDGING BUILDING OVER THE CENTRAL CONUS. CONSEQUENTLY...SUNNY...DRY AND MILD WEATHER WILL PREVAIL FRIDAY/SATURDAY INTO AT LEAST EARLY NEXT WEEK. GIVEN MODEL CONSENSUS...CONFIDENCE IN MORE UNSEASONABLY WARM TEMPERATURES IS HIGH. KLEINSASSER AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AVIATION CONCERNS REMAIN LOW CIGS OVERNIGHT ALONG WITH PRECIP MOVING BACK WEST BY SUNRISE. THE MODERATE SHOWERS CONTINUE OVER FAR SE KS AT THIS TIME. THIS AREA OF PRECIP IS EXPECTED TO CONTINUE TO VERY SLOWLY PUSH EAST FOR THE NEXT FEW HOURS. ADDITIONAL JET ENERGY IS EXPECTED TO ROUND THE BASE OF THE TROUGH AND EXTEND THROUGH THE CENTRAL PLAINS JUST AFTER SUNRISE. ALL OF SE AND PARTS OF SOUTH CENTRAL KS WILL BE IN THE RIGHT ENTRANCE REGION OF THIS JET WHICH WILL ALLOW THE PRECIP TO WORK BACK WEST...REACHING KICT BY AROUND 14Z AND KRSL BY AROUND 16Z. IFR CIGS HAVE DEVELOPED GENERALLY ALONG AND JUST WEST OF I-135 OVER THE LAST FEW HOURS AS THE BETTER MOISTURE WORKS SLOWLY BACK TO THE WEST IN THE WAKE OF THE PRECIP. CURRENT THINKING IS THAT THESE CIGS WILL GRADUALLY LOWER OVERNIGHT WITH KICT AND KHUT POSSIBLY GETTING INTO LIFR CONDITIONS BY 09Z. FEEL THERE IS ALSO THE CHANCE THAT SOME FOG MAY DEVELOP WEST OF I-135 WITH KRSL HAVING THE BEST CHANCE TO EXPERIENCE IT. CURRENTLY HAVE HIGH CONFIDENCE THAT ALL OF THE AREA WILL SEE OFF AND ON PERIODS OF MVFR CIGS ALL DAY TUE. LAWSON FIRE WEATHER... WIDESPREAD SHOWERS/THUNDERSTORMS...RELATIVELY LIGHT WINDS...COOL TEMPERATURES AND EXTENSIVE CLOUDS SHOULD PRECLUDE FIRE WEATHER CONCERNS THE NEXT SEVERAL DAYS ACROSS THE AREA. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 59 45 59 43 / 70 40 50 50 HUTCHINSON 57 44 59 42 / 60 50 60 30 NEWTON 57 45 58 43 / 80 40 50 30 ELDORADO 59 46 58 44 / 100 30 50 40 WINFIELD-KWLD 59 45 59 43 / 90 30 50 50 RUSSELL 56 42 58 43 / 70 60 70 60 GREAT BEND 55 42 58 42 / 70 60 70 60 SALINA 57 45 59 44 / 70 50 70 30 MCPHERSON 56 45 59 43 / 70 50 60 30 COFFEYVILLE 63 48 60 45 / 100 60 60 50 CHANUTE 63 49 60 46 / 100 60 70 60 IOLA 63 49 60 46 / 100 60 70 60 PARSONS-KPPF 62 48 60 46 / 100 60 60 50 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ071-072-095-096- 098>100. &&
Hazardous weather outlook, Mar 20, 5:19 AM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 519 AM CDT TUE MAR 20 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-211030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 519 AM CDT TUE MAR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT ANOTHER 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE OVER SOUTHEAST KANSAS TODAY. THIS ADDITIONAL RAINFALL IN CONCERT WITH THE HEAVY RAINFALL THAT OCCURRED SINCE YESTERDAY WILL LIKELY RESULT IN AREAS OF FLOODING...INCLUDING LOW-WATER CROSSINGS AND OTHER TYPICAL FLOOD-PRONE AREAS. FURTHERMORE...MINOR TO POTENTIALLY MODERATE RIVER FLOODING IS EXPECTED TO DEVELOP ALONG THE FALL...NEOSHO AND VERDIGRIS RIVERS. PLEASE REFER TO THE LATEST FLOOD WATCH AND RIVER FLOOD WARNINGS CURRENTLY IN EFFECT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODIC LIGHT TO MODERATE RAIN SHOWERS WILL CONTINUE TO AFFECT THE REGION THROUGH THURSDAY NIGHT...BUT THE THREAT FOR ADDITIONAL HEAVY RAINFALL BEYOND THIS EVENING APPEARS LOW. NEVERTHELESS...DUE TO EXCESSIVE RUNOFF...MINOR TO POTENTIALLY MODERATE RIVER FLOODING OVER SOUTHEAST KANSAS WILL LIKELY CONTINUE THROUGH MID TO LATE WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT RAINFALL REPORTS ARE ALWAYS GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 10:34 PM CDT | Areal Flood Warning | ICT | Labette, Montgomery, Neosho | 12 hr |
| Mar 20, 3:55 AM CDT | River Flood Warning | ICT | Labette, Neosho | 64 hr |
| Mar 20, 9:14 AM CDT | River Flood Warning | ICT | Montgomery, Wilson | 5 hr |
| Mar 20, 10:12 AM CDT | River Flood Warning | ICT | Cherokee, Labette | 3 days |
| Mar 20, 10:12 AM CDT | River Flood Warning | ICT | Allen, Neosho | 17 hr |
| Mar 20, 10:12 AM CDT | River Flood Warning | ICT | Neosho | 36 hr |
Nearby
Areal Flood Warnings in Kansas, 2012Every areal flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.